University of Massachusetts Medical School - Baystate Springfield, MA, United States
Kevin Groudan, MD, Kirti Joshi, MD University of Massachusetts Medical School - Baystate, Springfield, MA
Introduction: Bosutinib is a BCR-ABL tyrosine kinase inhibitor approved for the treatment of adult patients with Philadelphia chromosome-positive chronic myelogenous leukemia (CML). Transient transaminitis is reported to occur in 58% of bosutinib recipients; however, cases with serum aminotransferase levels greater than 5 times the upper limit of normal (ULN) are rare, occurring in just 4-19% of recipients. We report a case of severe transaminitits in a bosutinib-treated CML patient.
Case Description/Methods: A 41-year-old man with history of CML and polysubstance abuse presented with left sided weakness after lying on a cement floor for a prolonged period of time. On arrival, he was mildly tachycardic, and physical exam was notable for left upper and lower extremity 4/5 strength. Initial labs revealed a creatinine of 2.0 mg/dL, creatinine kinase of 80,474 u/L, aspartate aminotransferase (AST) of 3,063 u/L, alanine aminotransferase (ALT) of 1,585 u/L, and international normalized ratio (INR) of 1.2. AST, ALT, and INR were within normal limits two years prior. Gastroenterology was consulted for work-up of his severe transaminitis.
The patient denied a history of liver disease and tylenol use. Although he denied recent intravenous drug use, there was mention in his chart of heroin use so viral hepatitis was on the differential. Ischemic hepatitis was considered as he could have suffered a hypotensive episode at home. Portal vein and hepatic vein thrombosis were also considered in the setting of his CML. Hepatitis serologies were unremarkable. Liver ultrasound showed patent portal and hepatic veins.
His liver injury was suspected to be from six months of bosutinib therapy. Borsuitinib was held, with improvement of his AST from 3,063 u/L on hospital day 1 to 2,545 u/L on hospital day 2 to 908 u/L on hospital day 3. At his oncology follow up 3 weeks later, his AST/ALT normalized to 19/18 u/L, and he was switched from bosutinib to imatinib.
Discussion: Bosutinib induced liver injury typically occurs within several months of therapy. The mechanism of injury is currently not known though suspected to be from a toxic intermediate produced by bosutinib’s metabolism through the CYP3A4 pathway. Clinically apparent liver injury is very rare. In patients with symptomatic liver disease or aminotransferase elevations above 5 times the ULN, bosutinib should be stopped or dose reduced. Clinicians should be aware of bosutinib’s potential hepatotoxicity in the management of CML patients.
Figure: Liver ultrasound showing portal and hepatic veins patent with flow in normal direction
Disclosures: Kevin Groudan indicated no relevant financial relationships. Kirti Joshi indicated no relevant financial relationships.
Kevin Groudan, MD, Kirti Joshi, MD. P1942 - Bosutinib-Induced Liver Injury in a Patient With Chronic Myelogenous Leukemia, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.